IVPB administration and potential problems - page 2
:angryfireMultiple IVPB ordered for the same time Cetriazone 1gm/50cc 30 min QD Cefazolin 1 gm/50cc 30 min Q8hr Cipro 400 mg/200cc 60 min Q12hr Possible Solution? I don't even see the... Read More
Sep 29, '07Occupation: Haemetology nurse Specialty: Oncology/Haemetology/HIV ; From: US ; Joined: May '02; Posts: 7,040; Likes: 7,483As a general rule, for different ABX, I would stagger the times if possible with a single PIV. However, I generally work with "liquid" tumors, where severe pancytopenias are an issue, and most patients have at least a double lumen, if not a triple and all of them will be in use for various antifungals/blood/TPN/antivirals/ABX. You try to add the newer drugs, one at a time, but after the first one or two times, you will be running several simultaneously.
I do see another possible problem. Why is this patient getting TWO different cephalosporins? If the OP did misspell in the initial post and intended generic rocephin , it does appear that there are two cephalosporins. While perhaps theoretically there might be a patient culturing two diseases, susceptible to two different cephalosporins, would there not be a more specific effective drug to encompass both. And are we not posing a greater risk of developing resistant disease by using a broad spectrum cephalosporin with another possibly more directed one?
I would look to see when the different cephalosporins were added, which MD started them, and whether cultures were back at the time with susceptibility. You can also ask the PharmD what the purpose was? If then, one of the drugs is redundant, often this triggers a note to the prescriber.
Sadly, in nonteaching facilities, admit doctor starts a broad spectrum, the ID consult orders something more specific when cultures come back, or the surgical MD orders ancef for coverage for a minor procedure. And often, no one DC's stuff and it stays forever. It is also hard to approach about it.
Teaching hospitals tend to handle this better.....the team reviews ALL the meds in rounds, discusses the pluses or minuses of the drugs, and DCs what may be redundant or reviews whether it is still necessary.
Sep 29, '07Occupation: Staff Nurse Specialty: SICU, EMS, Home Health, School Nursing ; Joined: Mar '05; Posts: 578; Likes: 251Quote from elthiaI broke out in severe hives within 2 hours of taking the first dose of PO Amoxil and I had never had a reaction before. We had a lady have an anaphylactic reaction to an antibiotic while it was being given and she had never had a reaction to that medication or any in its class before. I also know of someone that had a severe reaction to morphine the first time he ever received it. So yes, patients can have reactions the first time they are given a medication.True.
However, pt's don't have an allergic reaction the FIRST time time they are administered an antibiotic, unless they are already allergic. That is why it is important to check for allergies before administering any med. An allergic reaction can show up hours later, or on the second or third dose, or even later. I have had pt's develop rashes from IV zosyn on day 3 or 4, and oral bactrim on day 3.
Sep 29, '07Occupation: Freelance Medical Writer Specialty: 4 year(s) of experience in telemetry, med-surg, post op, ICU ; From: US ; Joined: Apr '06; Posts: 99; Likes: 656I would probably give the q8h med first because if I don't have have the potential problem of smacking up against the next scheduled dose and not keeping 8hrs between dose. I once had a problem like this where I had to give unasyn, 3 runs of k+, and I believe a mag bolus and all were due very close to each other. I actually took a little timer, hung it from my shirt, and went in when it was exactly the time to change the PB. That was tough!